Alert archive / Texas / Special Weather Statements in 2016

Special Weather Statement, NWS Midland/Odessa, TX

August 9, 2016Ector County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Aug 9, 2016, 4:26 PM CDT for Ector County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2016, 4:26 PM CDT (21:26 UTC)
Expired
Aug 9, 2016, 5:15 PM CDT
In force
49 min
Issued by
NWS Midland/Odessa, TX

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 60 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

428 
WWUS84 KMAF 092126
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT TUE AUG 9 2016
 
TXZ060-061-092215-
WINKLER TX-ECTOR TX-
426 PM CDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINKLER AND
SOUTHWESTERN ECTOR COUNTIES UNTIL 515 PM CDT...

AT 426 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 9
MILES SOUTHWEST OF NOTREES...OR 15 MILES NORTH OF MONAHANS...MOVING
EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEST ODESSA...PENWELL AND MONAHANS SANDHILLS STATE PARK. 

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 91 AND 105.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3165 10295 3188 10297 3193 10257 3165 10250
TIME...MOT...LOC 2126Z 271DEG 16KT 3180 10282 

$$

84

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:08 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 9, 3:08 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
308 PM CDT TUE AUG 9 2016

 * Warm with isolated to scattered thunderstorms through Thursday
 * Rain chances ramp up Friday through Sunday, with excessive
   rainfall likely.
 * Temperatures will drop about 10 degrees areawide this weekend

.DISCUSSION...

Currently, an unstable airmass with several new and remnant
outflow boundaries are generating isolated thunderstorms over much
of west Texas and southeastern New Mexico. While mostly diurnal,
isolated convection is possible throughout the night, as outflow
boundaries tickle this unstable airmass. Pretty much the same
thing goes Wednesday and Thursday.

A moist and unstable flow aloft will increase over the next
several days, with precip water values running around 1 to 2 s.d.
above climatology. Things start to ramp up Friday and continue
through Sunday as a shortwave aloft, combined with the moisture
and remnant circulation of T.D. "JAVIER" and an approaching cold
front, set the stage for substantial rainfall over much of west
Texas and southeastern New Mexico. While excessive rainfall...and
the potential for flash flooding...is very hard to pinpoint this
far out, it's safe to say that the likelihood for excessive
rainfall somewhere across the Midland CWA is high. Those with
weather-sensitive interests across west Texas and southeastern
New Mexico will want to monitor the weather forecasts between now
and Friday.

The moisture, rain, and cloudiness will mitigate insolation (and
about time, too), taking temperatures some 10 to 15 degrees below
what we're accustomed to of late...to highs in the 70s up in the
mountains to the 80s elsewhere Saturday through Monday. We'll
start to warm up Tuesday. Overnight lows will be in the 60s and
70s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     77  99  77 100 /  20  10   0  10
Carlsbad                       74  98  74  95 /  30  20  30  20
Dryden                         78 100  78 100 /  20  10  10  10
Fort Stockton                  76  99  74  98 /  20  20  10  20
Guadalupe Pass                 66  87  63  85 /  30  40  30  30
Hobbs                          72  96  70  94 /  20  20  20  20
Marfa                          66  87  65  88 /  30  30  20  40
Midland Intl Airport           78 100  77 100 /  20  10  10  10
Odessa                         77  99  76 100 /  20  10  10  10
Wink                           78 101  77 100 /  20  20  20  20

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

10/70
Hazardous weather outlook, Aug 9, 3:33 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 PM CDT TUE AUG 9 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-102045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
333 PM CDT TUE AUG 9 2016 /233 PM MDT TUE AUG 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT...
MAINLY OVER THE HIGHER TERRAIN OF WEST TEXAS AND SOUTHEAST NEW MEXICO...
WITH MORE ISOLATED THUNDERSTORMS OVER THE REST OF THE AREA. FREQUENT
LIGHTNING...GUSTY WINDS OVER 45 MPH...AND LOCALLY HEAVY RAINFALL
WILL ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE OVER THE HIGHER TERRAIN THROUGH THE WEEK...
WITH MORE ISOLATED STORMS OVER THE REST OF THE FORECAST AREA. FREQUENT
LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL WILL
ACCOMPANY THE STRONGER STORMS.

FRIDAY THROUGH THE WEEKEND...RAIN CHANCES WILL INCREASE OVER THE
ENTIRE FORECAST AREA AS A FRONTAL BOUNDARY MOVES INTO THE REGION.
HEAVY RAINFALL COULD BECOME A PROBLEM...IF NOT FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, Aug 9, 2:30 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT TUE AUG 9 2016

NMZ034-TXZ050-060-061-092030-
SOUTHERN LEA COUNTY NM-WINKLER TX-ANDREWS TX-ECTOR TX-
230 PM CDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...NORTHERN
WINKLER...WESTERN ANDREWS AND NORTHERN ECTOR COUNTIES UNTIL 330 PM
CDT/230 PM MDT/...

AT 229 PM CDT/129 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORMS 8 MILES SOUTH OF ANDREWS...MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORM.

LOCATIONS IMPACTED INCLUDE...
ANDREWS...KERMIT...JAL...GOLDSMITH...WINKLER COUNTY AIRPORT...
FRANKEL CITY...NOTREES...JAL AIRPORT...BENNETT...
NORTH COWDEN AND ANDREWS COUNTY AIRPORT.

LAT...LON 3200 10235 3176 10327 3195 10333 3200 10333
      3200 10335 3214 10339 3246 10261
TIME...MOT...LOC 1929Z 242DEG 51KT 3220 10259

82
Special weather statement, Aug 9, 4:26 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT TUE AUG 9 2016

TXZ060-061-092215-
WINKLER TX-ECTOR TX-
426 PM CDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINKLER AND
SOUTHWESTERN ECTOR COUNTIES UNTIL 515 PM CDT...

AT 426 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 9
MILES SOUTHWEST OF NOTREES...OR 15 MILES NORTH OF MONAHANS...MOVING
EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEST ODESSA...PENWELL AND MONAHANS SANDHILLS STATE PARK.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 91 AND 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3165 10295 3188 10297 3193 10257 3165 10250
TIME...MOT...LOC 2126Z 271DEG 16KT 3180 10282

84

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:45 AM CDTAreal Flood AdvisoryMAFAndrews, Winkler3 hr
Aug 9, 2:30 PM CDTSpecial Weather StatementMAFAndrews, Winkler60 min
Aug 9, 1:35 AM CDTAreal Flood AdvisoryMAFLea3 hr
Aug 9, 2:33 AM CDTAreal Flood AdvisoryMAFLea3 hr
Aug 9, 3:53 AM CDTAreal Flood AdvisoryMAFLea3 hr

Nearby

Special Weather Statements in Texas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.